Dr Tvacha: Hair, Skin, Slimming, Anti-Ageing

How to come off weight loss medicine without regaining the weight

The short answer

Coming off weight loss medicine works best as a planned, gradual process. Reach a stable weight, build protein and strength habits while you are still on the medicine, then reduce the dose step by step with your doctor while watching weight and hunger. Stopping abruptly is linked with fast regain. Some people do better on a low maintenance dose instead.

Key takeaways

  • Plan the exit before you start; habits built on the medicine are the ones that last after it.
  • Abrupt stopping in trials led to regaining about two-thirds of lost weight within a year.
  • Tapering is promising but not yet proven in large randomised trials, so it needs close monitoring.
  • Exercise during and after treatment roughly halved regain in one maintenance study.
  • A low long-term maintenance dose is a valid choice for some people, not a failure.

Why does stopping need a plan at all?

The question I care about most is not month one. It is what happens in month five, when you stop. So let me give you the uncomfortable numbers first.

When semaglutide was stopped suddenly in the STEP 1 extension, people regained about two-thirds of the weight they had lost within a year. In SURMOUNT-4, people switched from tirzepatide to placebo regained 14% of body weight over the following year, while those who continued kept losing.

But see, those trials stopped the medicine overnight. They tell us what an unplanned stop looks like, not what a careful exit looks like. That is very important to understand: the regain numbers are a warning about method, not a verdict on you.

When is the right time to start reducing?

There is no fixed calendar. These are the signs I look for before reducing:

  1. Your weight has been stable for some weeks on the current dose, rather than still falling quickly.
  2. You eat enough protein most days without thinking hard about it.
  3. You are strength training two or three times a week and have done so for at least a couple of months.
  4. Your health markers have improved (sugar, blood pressure, liver tests) and you have a plan to keep checking them.
  5. Your life is reasonably steady. Tapering in the middle of a wedding season, exams or a job change is harder than tapering in a quiet month.

If these are not in place, my honest advice is to wait, or to consider staying on a lower dose for longer.

What does a gradual taper look like?

I'll be straight with you: there is no internationally agreed tapering schedule yet. The approved labels describe how to step doses up, not down. What we have are early observations. A digital weight-loss clinic in Europe reported at the European Congress on Obesity that patients who reduced their semaglutide dose to zero over an average of about nine weeks, with coaching, kept their weight broadly stable at 26 weeks. But only a minority had follow-up data, there was no comparison group, and the authors worked for the clinic. A randomised trial of dose tapering has since been registered.

So a sensible taper is individual and monitored. In general terms it looks like this:

Stage What changes What you watch
Preparation (on full dose) Protein, strength routine, sleep, meal pattern locked in Weight steady, energy good
Step down Dose reduced one level, held for several weeks Weekly weight, hunger score 1 to 10, waist
Hold or adjust If weight and hunger stay steady, step down again Any regain of more than an agreed amount triggers a pause
Off medicine Monthly checks for the first year Weight, waist, sugar and BP if previously raised

The key idea is a pre-agreed "action line": a weight or waist number at which you and your doctor pause the taper or go back to the previous dose. It removes panic and guesswork. You know in advance what you will do.

Do not cut doses yourself by splitting pens or skipping weeks without medical advice. Doses in pens are not designed for home improvisation, and skipping weeks can bring back nausea when you restart.

Which habits protect the result most?

The medicine quiets hunger. Afterwards, habits have to do that job. The ones with the strongest evidence:

  • Strength training. In a Danish trial first published in the New England Journal of Medicine, a follow-up a year after treatment ended (reported in eClinicalMedicine in 2024) found that people who had combined exercise with a GLP-1 medicine regained about 2.5 kg, compared with about 6 kg for the medicine alone. Muscle you build now is metabolism you keep later. See why strength training matters.
  • Protein at every meal. It keeps you fuller and protects muscle. For most vegetarians in India this means planning: dal plus curd, paneer or tofu, chana or sprouts, soya, eggs if you eat them. My Indian vegetarian protein guide has numbers.
  • A steady meal rhythm. Three planned meals and one planned snack beats grazing. Late dinners after 10 pm make regain easier for many Mumbai professionals.
  • Daily movement. Walking after meals, taking the stairs at the station, short evening walks during the monsoon inside a building corridor if needed.
  • Sleep of seven hours or so. Poor sleep raises hunger, which is the last thing you need as the medicine wears off.
  • A plan for "event weeks". Weddings, Diwali, Ganpati, travel. Decide in advance what you will eat, not on the day, standing in front of the buffet.

What if hunger comes roaring back?

Some return of appetite is normal and expected. Rate your hunger daily from 1 to 10 during the taper. If it stays high for more than a week or two, or your weight crosses your action line, that is the signal to talk to your doctor, not to start a crash diet. Options include holding at the current dose for longer, going back one step, adding structure to meals, or, for some people, a long-term low maintenance dose.

See, what happens is, after any weight loss the body raises hunger hormones and lowers energy use slightly to pull the weight back up. It is biology, not weakness. I explain this in what happens when you stop weight loss injections.

Is staying on a low dose a reasonable choice?

For some people, yes. Obesity is increasingly treated as a long-term condition, like high blood pressure. Some people with a strong family history of diabetes, previous repeated regain or a high starting weight may decide with their doctor that a lower ongoing dose is safer than coming off completely. Others prefer to stop and accept closer monitoring. Both are reasonable when the decision is informed and reviewed regularly. That is your call. I'll tell you what I would do in your place, and then you decide.

How I approach this at Dr Tvacha

In The Endgame Weight Programme, I write the taper and maintenance plan in month one, not month four, because I plan treatment the way I learnt chess as a child: endgame first. Monthly reviews with me, WhatsApp support and agreed action lines are part of the programme. If you are on medicine elsewhere and unsure how to come off, a Rs 499 video consult is a reasonable first step.

Frequently asked questions

How long should a GLP-1 taper take?

There is no standard schedule. One early report described an average taper of about nine weeks, with coaching alongside. In practice, I usually hold each lower dose for several weeks while we watch weight and hunger, and some people need longer. The pace should depend on how your weight and appetite respond at each step, agreed and reviewed with your doctor.

Can I just stop when I reach my goal weight?

You can, and it is not usually dangerous if you do not have diabetes. But trials show that stopping suddenly often leads to substantial regain within a year. Stopping at goal with no habits in place carries the highest risk. A gradual reduction after a period of stable weight, with strength training and protein in place, gives you better odds.

Will tapering cause nausea again?

Usually not. Side effects are most common when doses go up, not down. Some people notice changes in digestion as the medicine leaves the system. The bigger change during a taper is the return of appetite. If you skip doses and later restart at a high dose, nausea can come back, which is one more reason not to improvise.

What should I eat while tapering?

Keep protein high at every meal, eat plenty of vegetables and dal for fibre, and limit liquid calories such as sweet chai, juices and alcohol. Plan your meals rather than letting appetite guide you, because appetite is exactly what is changing. Indian vegetarian staples like paneer, curd, tofu, chana, sprouts and soya can meet protein needs with some planning.

What if I regain some weight after stopping?

A small rise is common and not a crisis. Agree an action line with your doctor in advance, a certain number of kilos or centimetres on the waist. If you cross it, come back for review. Options include restarting at a low dose, tightening routines or a longer maintenance phase. Acting early is much easier than reversing large regain.

Dr Amit Karkhanis

Written by

Aesthetic Physician · MBBS, Dip. Dermatology (UK) · Reg. No. 2001/02/1124

Founder of Dr Tvacha, practising in Thane since 2005. Leads the weight loss and hair programmes.

Sources

This article is for general education and does not replace a consultation. Medicines and treatments are prescribed only after a doctor's assessment. Last reviewed 25 October 2026.

Still Got A Question? Ask It. →

(book the Rs 499 eligibility consult, or message us on WhatsApp first. we reply within two hours on working days.)

022 7123 7000 · Mon to Sat, 11 am to 8 pm